Topic: Mom Having Trouble Forming Thoughts

Mom just finished her first round of radiation and chemo last Friday.  We have been having some trouble getting her to eat while in treatment and now that she is done, it seems even harder to get her to eat anything.  We had the doctor prescribe and appetite stimulant and they gave her Marinol.  Marinol seemed to just make her loopy and never seemed to increase her appetite. Not sure if this is a side effect from her radiation, the Gemzar or that Marinol, but for the last few days she has had trouble forming complete thoughts and staying on topic.  We will be talking and I have no idea what she is talking about.  This has been really scary and I am wondering if anyone else has experienced this themselves or with someone they are caring for.  I am also wondering if it is due to her low food intake as well.  Any thoughts you can provide are greatly appreciated.

Re: Mom Having Trouble Forming Thoughts

This is one issue I would address with the doctor right away. Chemo can cause what we call "chemo brain" but that generally is a problem with memory which doesn't sound like what your mom is experiencing. Remember that not all issues are related to the treatments or meds or the CC so let your oncologist and primary care provider know. I am not familiar with Marinol but you can always talk to your pharmacist about any questions you have about meds. My best to you and your mother.

Re: Mom Having Trouble Forming Thoughts

I agree with Charlea.  Please, call her physician asap. 
Hugs
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Mom Having Trouble Forming Thoughts

John took Marinol and he didn't seem to have any side effects from it at all -- it didn't help his appetite (which is why he was prescribed it in the first place) and I don't remember him having any other adverse effects from it.  Yup, time to call the doctor.

Mother of John who lost his battle on Oct. 9, 2009 at age 30....

Re: Mom Having Trouble Forming Thoughts

We had similar things occur with my Mom.  Ammonia levels can be high, medication can cause problems, and one time she  had a bladder infection.  Please give the doctor a call asap. 

Hang in there!
Hugs,
Pam

My Mom lost her one year battle with CC on April 3, 2009.

"A prognosis is simply an audit of how truly precious each day is.  Live each day to the maximum, celebrate what was, and what is - Don't spend your life looking forward to what will or might be." .... words of wisdom from my beloved son on hearing of his grandmother's CC prognosis.

Re: Mom Having Trouble Forming Thoughts

My dad had some bouts with confusion but this was not related to chemo or radiation as he never had that. And I agree with what everyone has said to you about getting your mum seen by the doctor.

My best wishes to you and your mum,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Mom Having Trouble Forming Thoughts

My husband has slipped into confusion as well. I think the doctor could tell you if it was the disease process or not. Blessings, Susan

Re: Mom Having Trouble Forming Thoughts

Thank you all for the support and advice.  We ended up taking her to the Oncologist who sent her to the ER since her blood pressure was low and her temp was 103.  In addition to the CC, she is anemic.  We think it may have been a combination of not eating enough and low hemoglobin levels.  They kept her overnight and gave her fluids and a tranfusion and have been giving her potassium and magneseum.  This morning she seems to be doing better, but they have been running several tests to ensure it is not any other underlying issue.

Re: Mom Having Trouble Forming Thoughts

tnt......glad to hear that Mom is being tended to and feeling better.  Good luck on the tests and please, stay in touch.
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Mom Having Trouble Forming Thoughts

Confusion can be caused by hepatic encephalopathy, if you use the search function you will find some posts.

Patty